Hamiltonian formulation for the diffusion equation

Jacques Lewalle

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

A Hamiltonian formulation is presented for the diffusion equation. Going beyond the conservation of property in diffusive transport, conservation is shown to apply in the sense of classical Hamiltonian dynamics, provided the equation is transformed with Hermitian wavelets. The characteristic equations, obtained previously for the wavelet-transformed diffusion equation, are the canonical equations corresponding to a time-independent Hamiltonian. The configuration variables are defined by the canonical structure and its invariants, while the momenta determine the evolution of the system. Irreversibility results from the finite-time escape of trajectories, initiating from the smallest scales and eroding increasingly larger scales. However, this scale-dependent erosion of initial conditions does not necessarily imply memory loss.

Original languageEnglish (US)
Pages (from-to)1590-1599
Number of pages10
JournalPhysical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics
Volume55
Issue number2
DOIs
StatePublished - Jan 1 1997

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Statistics and Probability
  • Condensed Matter Physics

Fingerprint Dive into the research topics of 'Hamiltonian formulation for the diffusion equation'. Together they form a unique fingerprint.

  • Cite this